My mom is on hospice and she does not want to eat or drink. Could the pain medication do this or is she declining?

Follow
Share

In the last 4 days my mom has lost all strength in her legs and cannot bear weight on her legs at all. The put her on the pain medication tramadol.

This question has been closed for answers. Ask a New Question.
Find Care & Housing
8

Answers

Show:
I am not sure but am just answering to bump this up so maybe someone else will answer. My grandpa was in a nursing home with Medicaid. When he took a downhill turn and started hospice, the nursing home staff were supposed to be helping him eat and drink, and then logged what proportion of his dinner he ate. I don't really know whether they were doing this as their own policy or under hospice's instruction, and I don't know whether they billed this as an extra service or part of his basic care. I think their policy was that they could not make him eat, and if they asked and he refused they'd just leave it at that.

That's not helpful, but I hope someone else will answer. I'm sorry for your mom and you.
Helpful Answer (0)
Report

My mom is in a memory care center..will medicare or Medicaid pay someone to go and feed her meals to her to be sure she eats..
Helpful Answer (0)
Report

She been on tramadol for only a week..but been like this down hill for about 5 days..she had a few other times when we though she was declining but came out of it in a day or so..so I guess just have to see..thanks
Helpful Answer (0)
Report

I'm so sorry about your mom. It does sound like a decline but tramadol is A strong medication. Doctors are not aware of the side effects and are also not aware that you can go into withdrawal from stopping it abruptly. My grandpa was on it for years and they stopped it abruptly without telling my mom; the nurse called and told my mom he wasn't eating or acting right but it was tramadol withdrawal. You could have them wean her off it, just in case. My grandpa took a lot of it and had no symptoms (only when he stopped it) but another family member took it and had really strange side effects including limb weakness. I am so sorry for your mom and wish your family well.
Helpful Answer (1)
Report

Also it's like my mom will not eat unless we feed it to her and than that's very little..is this part of her maybe just not wanting to eat or has she not remember how to eat..
Helpful Answer (0)
Report

Thanks everyone..she got on hospice about 6 mths ago loss weight was doing better hospice was thinking about getting her off..thanks on Monday she loss all strength in legs not eating unless someone feeds her..just seem alike she going down faster than I though or want..thanks everyone..
Helpful Answer (0)
Report

motherof5, usually what happens is that a person's body will start to shut down, thus eating and drinking becomes painful on the stomach.

As for not being able to stand up, that happens when one has been in bed for a week or so, the muscles will tighten up making it very difficult to stand.

The pain medicine will make your Mom feel for comfortable. Similar happened with my own Mom.
Helpful Answer (2)
Report

If mom is on hospice you can expect pretty drastic decline.
Helpful Answer (1)
Report

This question has been closed for answers. Ask a New Question.